Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Grand Forks, ND

March 25, 2004Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Mar 25, 2004, 10:29 AM CST for Otter Tail County, Minnesota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2004, 10:29 AM CST (16:29 UTC)
Expired
Mar 25, 2004, 10:45 AM CST
In force
16 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Otter Tail County, MN

The radar

The Minneapolis radar (KMPX), 198 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS53 KFGF 251629
SVRFGF
MNC111-251645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1028 AM CST THU MAR 25 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 1045 AM CST.

* AT 1023 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES EAST OF PARKERS PRAIRIE...OR ABOUT 43
  MILES EAST OF FERGUS FALLS...MOVEMENT WAS TO THE NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  WRIGHTSTOWN AT 1030 AM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4614 9543 4605 9515 4618 9509 4640 9516

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 9:15 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 25, 9:15 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
915 AM CST THU MAR 25 2004

.DISCUSSION...
DID A QUICK MORNING UPDATE TO FRESHEN UP ZONE WORDING JUST A BIT.
ALREADY HAD A SEVERAL TSTM FLARE UP IN SOUTHERN GRANT COUNTY...
PRODUCING DIME SIZED HAIL. ALSO THE LINE OF SHOWERS FROM NEAR
KJMS-KROX LOOKS TO BE DRYING UP...MAY PRODUCE A FEW SPRINKLES YET
BUT NOTHING SUBSTANTIAL. WILL TAKE ANOTHER LOOK AT TEMPS CLOSER TO
NORMAL UPDATE TIME.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GODON
Hazardous weather outlook, Mar 25, 6:05 AM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
605 AM CST THU MAR 25 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241530-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
605 AM CST THU MAR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE OVER EASTERN NORTH DAKOTA THIS
MORNING AND OVER WEST CENTRAL MINNESOTA THIS AFTERNOON. NO SEVERE
WEATHER IS EXPECTED AND RAINFALL AMOUNTS TODAY WILL BE UNDER ONE
QUARTER INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL LIKELY DEVELOP OVER THE AREA FRIDAY NIGHT AFTER
MIDNIGHT AND CONTINUE INTO SATURDAY.  ISOLATED THUNDERSTORMS MAY
BECOME BRIEFLY SEVERE AND PRODUCE HAIL TO ONE INCH IN DIAMETER.  THE
MAIN PROBLEM FROM THIS STORM SYSTEM WILL BE THE POTENTIAL FOR HEAVY
RAINFALL ON TOP OF FROZEN GROUND.  ONE TO LOCALLY TWO INCHES OF RAIN
MAY FALL OVER MUCH OF THE AREA FROM FRIDAY NIGHT THROUGH SATURDAY
AND THIS RAIN WILL RUNOFF INTO AREA STREAMS AND RIVERS CAUSING QUICK
RISES. ALSO PONDING OF WATER IN FIELDS WILL BE LIKELY.  THE LOW
CAUSING THIS RAIN WILL MOVE ACROSS SOUTH DAKOTA TO NEAR THE FARGO
AREA BY SATURDAY AFTERNOON...THEN INTO MINNESOTA BY SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RIDDLE

In the hours before

Local storm report, Mar 25, 9:14 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS, ND
914 AM CST THU MAR 25 2004

#EVENT            MAG UNIT DIST DIR CITY            LL.LLd LLL.LLd
MM/DD/YYYY        hhmm qM  ST COUNTY                SOURCE
*** # DEAD, # INJ *** REMARKS

#HAIL             .75 INCH HOFFMAN                  45.83N 95.79N
03/25/2004        0859 AM  GRANT                 MN SOURCE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 8:52 AM CSTSevere Thunderstorm WarningFGFGrant38 min
Mar 25, 9:38 AM CSTSevere Thunderstorm WarningFGFOtter Tail, Wadena52 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.